Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 52, NWS Memphis, TN

July 3, 2017Clay County, Greene County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jul 3, 2017, 4:52 AM CDT for Clay County, Greene County, Arkansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2017, 4:52 AM CDT (09:52 UTC)
Expired
Jul 3, 2017, 10:25 AM CDT
In force
6 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Clay County, AR, Greene County, AR

The radar

The Memphis radar (KNQA), 116 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 9.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1278 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

988 
WGUS54 KMEG 030952
FFWMEG
ARC021-055-031245-
/O.NEW.KMEG.FF.W.0052.170703T0952Z-170703T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
452 AM CDT MON JUL 3 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northeastern Greene County in eastern Arkansas...
  Eastern Clay County in eastern Arkansas...

* Until 745 AM CDT

* At 451 AM CDT...Doppler Radar estimates 2 to 4 inches of rain has
  occurred over the past hour. Showers and thunderstorms will produce
  an additional 1 to 3 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Piggott, Rector, Marmaduke, Chalk Bluff Natural Area, St. Francis,
  Pollard, Greenway, Saint Francis, Crockett, Nimmons, Bell City,
  Pratt, Hargrave Corner, Heubner, Carryville, Holly Island, Fritz,
  Rhyne and Leonard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3648 9016 3648 9014 3645 9013 3642 9014
      3640 9011 3640 9008 3638 9006 3633 9008
      3630 9006 3627 9009 3626 9012 3623 9013
      3620 9020 3617 9023 3620 9049 3650 9023
      3650 9016

$$
2 follow-up statements
947 
WGUS54 KMEG 031136
FFWMEG
ARC021-055-031545-
/O.EXT.KMEG.FF.W.0052.000000T0000Z-170703T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
636 AM CDT MON JUL 3 2017

The National Weather Service in Memphis has extended the

* Flash Flood Warning for...
  Northeastern Greene County in eastern Arkansas...
  Eastern Clay County in eastern Arkansas...

* Until 1045 AM CDT

* At 636 AM CDT...Doppler Radar estimates 4 to 5 inches of rain has 
  occurred over the past 3 hours. Showers and thunderstorms will 
  produce an additional 1 to 3 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Piggott, Rector, Marmaduke, Chalk Bluff Natural Area, St. Francis,
  Pollard, Greenway, Saint Francis, Crockett, Nimmons, Bell City,
  Pratt, Hargrave Corner, Heubner, Carryville, Holly Island, Fritz,
  Rhyne and Leonard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3648 9016 3648 9014 3645 9013 3642 9014
      3640 9011 3640 9008 3638 9006 3633 9008
      3630 9006 3627 9009 3626 9012 3623 9013
      3620 9020 3617 9023 3620 9049 3650 9023
      3650 9016

$$
924 
WGUS74 KMEG 031525
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
1025 AM CDT MON JUL 3 2017

ARC021-055-031535-
/O.CAN.KMEG.FF.W.0052.000000T0000Z-170703T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene AR-Clay AR-
1025 AM CDT MON JUL 3 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN GREENE AND EASTERN CLAY
COUNTIES IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3648 9016 3648 9014 3645 9013 3642 9014
      3640 9011 3640 9008 3638 9006 3633 9008
      3630 9006 3627 9009 3626 9012 3623 9013
      3620 9020 3617 9023 3620 9049 3650 9023
      3650 9016

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:21 AM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 3, 3:21 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
321 AM CDT Mon Jul 3 2017

.DISCUSSION...

A Mesoscale Convective Vortex (MCV) embedded within ongoing
convection over Arkansas will move east across the Mid South
today. This will result in numerous to widespread showers and
thunderstorms across much of the forecast area today. This feature
will be slow to move east with convection persisting into the
night across areas mainly east of the Mississippi River. Pockets
of localized heating and a moist atmosphere will support areas of
moderate instability with SBCAPES greater than 1500 j/kg. In
addition, the MCV will generate increased low level shear as 850
mb winds increase above 30 kts. This combination of shear and
local enhancement of instability should support the potential for
a few strong storms. Localized damaging winds and heavy
rainfall/flash flooding will be the primary concerns, although an
isolated tornado cannot be completely ruled out as 0-1 km SRH is
enhanced ahead of the mesolow. Slow moving storms may also result
in several inches of rainfall and plan to issue a flash flood
watch for roughly the western two-thirds of the region. After
coordination with WPC, much of the region will be placed within a
Slight Risk for excessive rainfall.

The MCV will gradually shift east of the region by early Tuesday
morning as shortwave ridging temporarily builds over the region
between systems. This should result in a downswing in convective
chances for Tuesday and Tuesday night across much of the region.

Another slow moving upper level low will cut off across the
Central Plains early this week and move slowly east across the
region through Thursday. This will bring another round of
potentially numerous showers and thunderstorms to the region,
especially Wednesday night into Thursday. The greatest potential
should remain across northern areas in closest proximity to the
upper low/potential MCV.

Another northern stream shortwave diving south from the Great
Lakes over the weekend will help to carve out a eastern U.S.
longwave trough. A surface cold front should advance across the
forecast area this weekend with additional storm chances.

High pressure should finally build from the north by early next
week with lower humidities and a overall drier airmass. This
should bring an end to the nearly daily storm chances.
Temperatures through the forecast period will be modulated by
storm activity, but overall remain near or slightly below normal
through the period.

JLH

&&

.AVIATION...

Watching a complex across eastern OK/western AR that will move
across the area on Sunday. Several models move a meso surface low
just north of I-40 during the day on Sunday. Added tempos for
TSRAs to KMEM, KMKL and KJBR during Sunday morning with ocnl MVFR
cigs. KJBR will hold on the lower cigs longer due to the track of
the surface low. Most of the SHRA and TSRA activity should remain
north of KTUP so left a VCTS there for now. Not certain on
convective evolution through the afternoon so kept VCTS going at
all sites into the early evening. Winds will be light overnight
and highly dependent on the surface low track tomorrow.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 3, 3:39 AM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
339 AM CDT Mon Jul 3 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-041045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
339 AM CDT Mon Jul 3 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect through this evening for eastern
and northeastern Arkansas, the Missouri Bootheel, portions of west
Tennessee, and portions of northwest Mississippi. Slow moving
thunderstorms may produce several inches of rain in a short period
of time which may result in flash flooding.

There is a Marginal Risk for severe thunderstorms across the Mid
South today. The primary severe weather risks will be damaging
winds, although an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional storm chances are expected through this week. Any
severe storm potential during this period will remain isolated and
localized.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today across the entire Mid South.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:58 AM CDTFlash Flood WarningMEGLawrence, Randolph6 hr
Jul 3, 3:30 AM CDTFlash Flood WatchMEGClay, Craighead, Crittenden, Cross, Greene, Lawrence and 5 more7 hr
Jul 3, 3:44 AM CDTFlash Flood WarningMEGClay, Greene, Randolph6 hr

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.